Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 123, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 24, 2002, 10:55 AM EST for Lexington County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 24, 2002, 10:55 AM EST (15:55 UTC)
- Expired
- Dec 24, 2002, 11:30 AM EST
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lexington County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 11:12 AM EST | Thunderstorm Wind 50 E | Lexington, SC | Sheriff reported trees down in subdivision off Platt Springs Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 241558
SVRCAE
SCC063-241630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1054 AM EST TUE DEC 24 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1130 AM EST.
* AT 1048 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF RED BANK..MOVING NORTHEAST
AT 50 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SPRINGDALE.
OAK GROVE.
PINERIDGE.
WEST COLUMBIA.
CAYCE.
SEVEN OAKS.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 6:40 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 24, 6:40 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 640 AM EST TUE DEC 24 2002 BAND OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH GEORGIA MOVING EAST-NORTHEAST TOWARD THE SAV RIVER. SATELLITE INDICATING CLOUD TOPS COOLING. RUC AND 06Z META INDICATES POTENTIAL FOR ELEVATED CONVECTION INCREASING ACROSS THE CENTRAL AND SOUTHERN MIDLANDS. SHOWWALTER INDEX AROUND -1 IN THE CSRA. SFC-3KM SHEAR STRONG. WILL UPDATE FORECAST AND ADD ISOALTED THUNDERSTORMS TO ALL CWA EXCEPT NORTH MIDLANDS. FCSTID = 19 CAE 49 46 52 30 / 100 70 20 10 AGS 53 48 53 30 / 100 60 10 10 SSC 49 46 51 30 / 100 70 20 10 OGB 53 48 54 31 / 100 60 20 10 .CAE... GA...NONE. SC...NONE. AWP
Hazardous weather outlook, Dec 24, 5:10 AM EST, 5 hours 45 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 510 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WIND ADVISORY FOR AREA LAKES MAY BE NEEDED FOR WEDNESDAY DUE TO WINDS 15 TO 25 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LM
In the hours before
Special weather statement, Dec 24, 6:50 AM EST, 4 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-241600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 650 AM EST TUE DEC 24 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...ISOLATED THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL MOVE NORTHEAST OVER THE REGION TODAY AND TONIGHT. ALTHOUGH INSTABILITY IS WEAK, LOW LEVEL WINDS MAY BECOME FAVORABLE FOR THE PRODUCTION OF ISOLATED THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. SKYWARN SPOTTER ACTIVATION SHOULD NOT BE REQUIRED...HOWEVER ALL SPOTTERS SHOULD MONITOR THE WEATHER THROUGH THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 10:58 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 32 min |
| Dec 24, 11:07 AM EST | Severe Thunderstorm Warning | CAE | Richland | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.